Duchenne muscular dystrophy (DMD) is a genetic disorder that includes alterations of the protein dystrophin, which results in progressive muscle degeneration and weakness. One of the major complications of DMD that leads to morbidity and mortality is cardiac dysfunction. This study aims to examine the presentation of acute myocardial inflammation and or dystrophinitis.

This case report included an 18-year-old patient with DMD, along with steroid withdrawal-induced myocarditis. The patient was made to switch from deflazacort to underdosed prednisone for 7 days. The primary outcome of the study was increased myocardial inflammation, fibrosis, and edema after stopping deflazacort abruptly.

Ischemic changes on electrocardiograms were reported in the patient, along with elevated cardiac enzymes. The researchers also found depressed cardiac function and potential evidence of inflammation on cardiac magnetic resonance (CMR) imaging, which was characterized by late gadolinium enhancement and elevated T2 values. These findings were found to be consistent with acute myocarditis but without a viral prodrome. After restarting deflazacort, the symptoms improved, and CMR showed improved left ventricular function and the resolution of myocardial edema.

The research concluded that changing between corticosteroid classes in DMD cardiomyopathy was associated with adverse events. The study also demonstrated CMR’s utility in detecting myocardial inflammation.

Ref: https://jamanetwork.com/journals/jamacardiology/fullarticle/2698085?resultClick=1